Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 266, NWS Bismarck, ND

August 12, 2011Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 12, 2011, 3:53 PM CDT for Dickey County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2011, 3:53 PM CDT (20:53 UTC)
Expired
Aug 12, 2011, 4:38 PM CDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 75 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 1:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WUUS53 KBIS 122053
SVRBIS
NDC021-122200-
/O.NEW.KBIS.SV.W.0266.110812T2053Z-110812T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
353 PM CDT FRI AUG 12 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 500 PM CDT.

* AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FULLERTON...OR 56 MILES SOUTH OF JAMESTOWN...AND MOVING EAST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  GLOVER AND OAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4603 9856 4628 9860 4629 9801 4608 9799
      4603 9800
TIME...MOT...LOC 2053Z 257DEG 11KT 4613 9838
WIND...HAIL 60MPH 1.00IN

$$

AYD
2 follow-up statements
796 
WWUS53 KBIS 122118
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
418 PM CDT FRI AUG 12 2011

NDC021-122200-
/O.CON.KBIS.SV.W.0266.000000T0000Z-110812T2200Z/
DICKEY ND-
418 PM CDT FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DICKEY COUNTY UNTIL 500 PM CDT...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
WEST OF OAKES...OR 55 MILES SOUTH OF VALLEY CITY...MOVING EAST AT 20
MPH.

LOCATIONS IMPACTED INCLUDE...
  GLOVER AND OAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4603 9837 4628 9836 4629 9835 4629 9822
      4628 9805 4629 9804 4629 9801 4609 9799
      4603 9800
TIME...MOT...LOC 2118Z 261DEG 17KT 4614 9820
WIND...HAIL 60MPH 1.00IN

$$

AYD
016 
WWUS53 KBIS 122138
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
438 PM CDT FRI AUG 12 2011

NDC021-122148-
/O.CAN.KBIS.SV.W.0266.000000T0000Z-110812T2200Z/
DICKEY ND-
438 PM CDT FRI AUG 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DICKEY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4603 9837 4628 9836 4629 9835 4629 9822
      4628 9805 4629 9804 4629 9801 4609 9799
      4603 9800
TIME...MOT...LOC 2138Z 271DEG 16KT 4615 9803

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:00 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 12, 2:00 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT FRI AUG 12 2011

.UPDATE...ISSUED SEVERE THUNDERSTORM WATCH 771 FOR THE EXTREME
EAST CENTRAL AND SOUTHEASTERN CWA IN EFFECT UNTIL 8 PM CDT.

&&

.DISCUSSION...AFTER COORDINATING WITH SPC...SEVERE THUNDERSTORM
WATCH 771 IS IN EFFECT FOR THE JAMES RIVER VALLEY. UPDATED
GRIDDED/TEXT PRODUCTS HAVE BEEN SENT.

&&

.AVIATION...THUNDERSTORMS ARE EXPECTED OVER EASTERN NORTH DAKOTA
DURING THE NEXT 12 TO 18 HOURS. OTHER THAN MVFR ASSOCIATED WITH
HEAVIER PRECIPITATION...VFR SHOULD PREVAIL THROUGH THE MAJORITY OF
THE TAF PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TM...UPDATE
AYD...AVIATION
Hazardous weather outlook, Aug 12, 1:58 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
158 PM CDT FRI AUG 12 2011

NDZ001>005-009>013-017>023-031>036-040>046-131900-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
158 PM CDT FRI AUG 12 2011 /1258 PM MDT FRI AUG 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE LATE AFTERNOON
AND EARLY EVENING HOURS. HOWEVER...THESE STORMS SHOULD REMAIN
BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS RETURN TO THE FORECAST SUNDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ025-037-047-048-050-051-131900-
FOSTER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
158 PM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM CDT. VISIT
WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS RETURN TO THE FORECAST SUNDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...WIND...OR RAINFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE OFFICE AT BISMARCK.

TM

In the hours before

Local storm report, Aug 12, 2:50 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             10 S JAMESTOWN          46.77N 98.71W
08/12/2011  E1.00 INCH       STUTSMAN           ND   TRAINED SPOTTER

            LASTED AROUND 5 MINUTES.

&&

JTAEGER
Local storm report, Aug 12, 3:11 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
311 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             2 S YPSILANTI           46.76N 98.57W
08/12/2011  E0.88 INCH       STUTSMAN           ND   BROADCAST MEDIA

0300 PM     HEAVY RAIN       15 SW CARRINGTON        47.30N 99.35W
08/12/2011  M2.10 INCH       STUTSMAN           ND   CO-OP OBSERVER

            TOTAL RAIN IN LAST HOUR

&&

JTAEGER
Local storm report, Aug 12, 3:38 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
338 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TORNADO          10 S COURTENAY          47.08N 98.57W
08/12/2011                   STUTSMAN           ND   PUBLIC

            PUBLIC REPORTED TO RADIO STATION A TORNADO ON THE GROUND
            AT 323 PM CDT.

&&

JTAEGER
Local storm report, Aug 12, 3:40 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             MONTPELIER              46.70N 98.59W
08/12/2011  M1.00 INCH       STUTSMAN           ND   CO-OP OBSERVER

            LASTED AROUND 5 MINUTES

&&

JTAEGER
Local storm report, Aug 12, 3:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
349 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       8 NNE PINGREE           47.27N 98.84W
08/12/2011  M2.00 INCH       STUTSMAN           ND   TRAINED SPOTTER

            TOTAL RAIN FROM 245 TO 345 PM CDT

&&

JTAEGER
Local storm report, Aug 12, 3:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
351 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             4 S MONTPELIER          46.64N 98.59W
08/12/2011  M1.00 INCH       STUTSMAN           ND   TRAINED SPOTTER

            1.83 INCHES OF RAIN IN 20 MINUTES.

&&

PAYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:19 AM CDTAreal Flood AdvisoryBISDivide, Williams3 hr
Aug 12, 12:41 PM CDTAreal Flood AdvisoryBISBottineau, Pierce, Rolette6 hr
Aug 12, 12:53 PM CDTFlash Flood WarningBISKidder, Sheridan, Wells6 hr
Aug 12, 1:53 PM CDTFlash Flood WarningBISKidder, Stutsman5 hr
Aug 12, 2:27 PM CDTFlash Flood WarningBISFoster, Stutsman5 hr
Aug 12, 2:35 PM CDTSevere Thunderstorm WarningBISStutsman55 min
Aug 12, 3:01 PM CDTTornado WarningBISStutsman16 min
Aug 12, 3:08 PM CDTSevere Thunderstorm WarningBISLaMoure67 min
Aug 12, 3:28 PM CDTTornado WarningBISStutsman32 min
Aug 12, 3:29 PM CDTSevere Thunderstorm WarningBISStutsman31 min
Aug 12, 3:59 PM CDTTornado WarningBISLaMoure31 min
Aug 12, 4:15 PM CDTAreal Flood AdvisoryBISDickey, LaMoure6 hr
Aug 12, 6:56 PM CDTAreal Flood WarningBISFoster, Kidder, Stutsman, Wells65 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.